Medication tidbits an ER nurse should always knowRegister Today!
This is a discussion on Medication tidbits an ER nurse should always know in Emergency Nursing, part of Nursing Specialties ... Hi all...I am currently doing an externship in the ER and even though I can't administer...by RNstdntSVSU Aug 13, '12Hi all...I am currently doing an externship in the ER and even though I can't administer medications, I've picked up on a lot of important facts you have to remember about certain medications from watching my preceptor. Things like potassium and any other electrolytes always go on a pump with the pt on the monitor, bentyl is never given IVP, always put older people on a spo2 with narcs, IV antibiotics can make people hypotensive. I was just reading another thread about inapsine sending people into prolonged QT and arrhythimas which is something I've never heard even though we've given our pts inapsine. So I want to know...what are those things I should ALWAYS think about when giving certian meds? I'm sure theres a ton more out there!
Print and share with friends and family.
Compliments of allnurses.com.
http://allnurses.com/showthread.php?t=770953©2013 allnurses.com INC. All Rights Reserved.
- 17,156 Views
- Aug 13, '12 by Esme12The biggest thing is to follow your hospitals policy and procedure manual for administering IV drugs.....call your pharmacy.....look up everything before giving it, especially if you have never given it before. The are no short cuts to memorization and repetition. Every unit has their IV med books...here are some examples of those.......these meds so common ot the critical care areas are one of the reasons it is difficult for new grads to start in these fast paced areas.
How frequently you monitor a patient depends on the patient and the patients condition....but remember you are giving the med for a reason....monitor the patient for changes/relief.
Good Luck on your nursing journey!
- Aug 13, '12 by Snowbird17Unless it is a code situation, question any order for Calcium Chloride. Routine/Non-Emergent replacements should be Calcium Gluconate. Ca Chloride is several times more concentrated, and not a ideal choice for simple replacement.
Be careful giving Calcium Chloride through peripheral IVs. If it infiltrates, it is VERY vesicant. NO ONE in my unit knew this, until we saw the aftermath of a Ca Chloride infiltrate. You think of pressors and chemo as being vesicant, but not Calcium.
- Aug 13, '12 by FlyingScotIV push Decaron too fast and the patient's genital were burn like they are on fire. They don't usually appreciate it. Also the IV form of Decadron CAN be given PO to pediatric patients. Just mix in small amount of juice. The alternative is Orapred which they WILL puke up about 30 seconds after you get it in them.
- Aug 14, '12 by brainkandy87I always laugh at the shocked look I get when I tell people this about Hydralazine: give it rapid push and don't dilute it. Also, don't give it to someone who's tachycardic. It causes reflex tachycardia. I actually had a PA question why I was questioning her when she wanted me to give hydralazine to a pt with a BP of 230/130 and HR of 135. If you have a hypertensive pt who's rate is 70 or below, always, IMO, ask the MD to give hydralazine rather than the commonly ordered Lopressor.
First, I'm not a Lopressor fan. Secondly, you won't risk dropping their HR with their BP. I love me some hydralazine.
Source: http://reference.medscape.com/drug/a...zine-342400#11Last edit by brainkandy87 on Aug 14, '12 : Reason: provided source
- Aug 14, '12 by Ryan RNAs far as that hydralazine goes with the tachycardia...Wont it only cause tachycardia if it causes the bp to drop a bit too much? If im not mistaken, its a direct vasodilator with no chronotropic effect. I just cant see why hydralazine will cause a 230/130 to drop enough to actually stimulate the baroreceptors..... Just a thought.....
- Aug 14, '12 by Ryan RNDilaudid is about 5-10x stronger than morphine, depending on the source of that infoDilute your dilaudid with the frequent flier patients so they still get the analgesic effect without that instant high when pushed in rapidlyPotassium iv burns like hell. Put ice in a specimen bag and place on the iv site to numb it someNitroglycerin is notorious for headaches. Be careful about giving a beta blocker iv and calcium channel blocker iv. Can cause a rapid decrease in bp.I know a bunch more tips but im tired haha
- Aug 14, '12 by RNstdntSVSUThese are great, keep 'em comming!
- Aug 14, '12 by FlyingScotQuote from Ryan RNSometimes pharmacy will add lidocaine to the bag to help it burn less.Potassium iv burns like hell. Put ice in a specimen bag and place on the iv site to numb it
Always, always check to make sure your patient hasn't taken Viagra before you administer Nitro.
- Aug 14, '12 by ~Mi Vida Loca~RNQuote from FlyingScotI found this out the hard way, I knew about the PO use, but I was a new nurse and new in the ER and I had to give this med. This patient was already very anxious and dramatic and here I give this med and she starts going crazy saying her "hoohah" is on fire. I sat there shocked thinking What the??? Then it passed. So I went to tell my co-workers about this and everyone thought it was crazy until one nurse said that she too had seen this happen. Crazy!IV push Decaron too fast and the patient's genital were burn like they are on fire. They don't usually appreciate it. Also the IV form of Decadron CAN be given PO to pediatric patients. Just mix in small amount of juice. The alternative is Orapred which they WILL puke up about 30 seconds after you get it in them.
You can get a "rush" or "high" from IV Benadryl, we have patients that come to get it for that reason and the docs have finally started saying for us to inject it into the bolus.
Norflex and Toradol burn really bad IM. I always give my patients a heads up on this and it's less painful in the hip/butt instead of the arm.